Alert archive / Minnesota / Areal Flood Advisories in 2012

Areal Flood Advisory 2, NWS La Crosse, WI

June 18, 2012Wabasha County, Minnesota

NWS La Crosse, WI issued this areal flood advisory at Jun 18, 2012, 12:33 AM CDT for Wabasha County, Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2012, 12:33 AM CDT (05:33 UTC)
Expired
Jun 18, 2012, 3:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 492 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
492 m²/s²
0-3 km storm-relative helicity
747 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jun 18, 12:13 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 18, 12:13 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT MON JUN 18 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
313 PM CDT SUN JUN 17 2012

AN ACTIVE WEATHER PERIOD IS ON TAP THROUGH MID WEEK WITH THE
INITIAL CONCERN FOR WIDESPREAD DAMAGING WINDS TONIGHT.

A DIGGING MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA HAS BROUGHT
A TWO TIERED LOW PRESSURE SYSTEM INTO THE DAKOTAS. A COLD FRONT
THAT MOVED THROUGH THE REGION LAST NIGHT HAS STALLED OUT FROM EAST
TO WEST ACROSS SOUTHERN IOWA BEFORE TRANSITIONING TO A WARM FRONT
ACROSS WESTERN IOWA BUT THEN TRANSITIONS TO A WARM FRONT AS IT
RUNS INTO THE LOW IN CENTRAL SOUTH DAKOTA. INCREASED LOW LEVEL
FLOW OUT OF THE SOUTH HAS BROUGHT MOISTURE RETURN OUT OF THE GULF
WITH PW/S INCREASING TO AROUND 200 PERCENT OF NORM IN A CORRIDOR
AHEAD OF THIS TROUGH. CONVECTION DEVELOPED THIS MORNING ALONG THE
LEADING NOSE OF THIS 925-850MB MOISTURE TRANSPORT AND A MID LEVEL
SHORT WAVE TROUGH IN SOUTHWEST MINNESOTA. THIS PRECIPITATION HAS
SINCE TRACKED TO THE EAST TOWARD THE MISSISSIPPI RIVER THIS
AFTERNOON ALONG THIS WING OF LOW LEVEL WARM AIR ADVECTION.
ORGANIZED CONVECTION LOOKS UNLIKELY WITH THIS PRECIPITATION AS IT
IS OUTRUNNING THE CORE OF HIGHER INSTABILITY IN WESTERN MINNESOTA
AND SOUTH DAKOTA.

THE FOCUS THEN GOES TO TONIGHT WHERE AN MCS IS EXPECTED TO TRACK
ACROSS MINNESOTA AND WISCONSIN. THIS TRACK IS HIGHLY DEPENDENT
UPON WHERE CONVECTION INITIATES THIS AFTERNOON AHEAD OF THE
SECOND AND MORE POTENT MID LEVEL TROUGH MOVING ACROSS SOUTH
CENTRAL CANADA AND THE DAKOTAS. THE TREND IN THE 17.12Z GUIDANCE
HAS BEEN TO SHIFT THIS INITIATION AREA A BIT FURTHER TO THE NORTH
DUE TO A STRONG 800MB CAPPING INVERSION THAT HAS ADVECTED NORTHWARD
TODAY. THE EXPECTATION IS THAT CONVECTION WILL FORM IN THE
VICINITY OF WHERE THE WARM FRONT MEETS UP WITH THE SURFACE LOW AND
QUICKLY ORGANIZE INTO SUPERCELLS IN WEST CENTRAL MINNESOTA WHERE
NORTH DAKOTA MEETS SOUTH DAKOTA. AFTER A BRIEF PERIOD AS
SUPERCELLS...THESE STORMS WILL CONGEAL INTO A MESOSCALE CONVECTIVE
SYSTEM AND RACE TO THE EAST SOUTHEAST ALONG THE NOSE OF THE LOW
LEVEL JET AND INSTABILITY AXIS. CORFIDI VECTORS WOULD SUGGEST MORE
OF A SOUTHEAST TRACK ALONG THIS LLJ AND 800MB CAP...BUT THE 17.12Z
NAM/GFS SUGGEST MORE OF AN EASTWARD TRACK TO THE SYSTEM GOING FROM
CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. THIS IS LIKELY DUE TO
THIS GUIDANCE SHOWING ADDITIONAL LOW LEVEL MOISTURE ADVECTION
RUNNING UP INTO NORTHERN WISCONSIN TONIGHT. THE PAST FEW RUNS OF
THE RAP... 17.15Z TO 17.18Z...HAVE BEEN GOING TOWARD THIS
NORTHWARD TREND AS WELL WHICH SHOWS CONVECTION INITIATING IN WEST
CENTRAL MINNESOTA THROUGH THE EARLY EVENING AND FOLLOWING THE NOSE
OF THE STRENGTHENING LOW LEVEL JET ACROSS CENTRAL MINNESOTA AND
INTO NORTHWEST WISCONSIN THROUGH THE EVENING. DAMAGING STRAIGHT
LINE WINDS COULD BE FAIRLY WIDESPREAD FROM THIS COMPLEX THOUGH IT
SHOULD BE WEAKENING AS IT MOVES INTO WISCONSIN AND AWAY FROM THE
HIGHER INSTABILITY AXIS INTO MONDAY MORNING.

THIS SURFACE LOW WILL THEN MOVE INTO SOUTHWEST ONTARIO ON MONDAY
WITH A COLD FRONT DROPPING SOUTH FROM IT THROUGH WISCONSIN. IN THE
WAKE OF THE MORNING MCS...SKIES SHOULD CLEAR OUT AND ALLOW FOR THE
ENVIRONMENT TO BECOME HIGHLY UNSTABLE WITH SBCAPE INCREASING TO
AROUND 2000-3000 J/KG ACROSS MUCH OF THE REGION. THE BETTER
FORCING WILL LIKELY BE ACROSS NORTHERN WISCONSIN WHERE A MID LEVEL
SHORTWAVE WILL BE CLOSER BY...THOUGH THE LOW LEVEL FRONTOGENESIS
ALONG THE SURFACE COLD FRONT SHOULD BE ENOUGH TO INITIATE
CONVECTION IN THE AFTERNOON. WITH MID LEVEL WINDS IN THE 50-60KT
RANGE AND VEERING LOW LEVEL WINDS...DEEP LAYER SHEAR LOOKS
FAVORABLE TO ORGANIZE ANY CONVECTION THAT DOES DEVELOP ALONG THE
FRONT OR OUTFLOW BOUNDARY FROM THE MORNING MCS INTO SOME SUPERCELLS
TOMORROW AFTERNOON INTO THE EVENING BUT THE COVERAGE OF THIS
CONVECTION IS IN DOUBT THE FURTHER SOUTHWEST YOU MOVE TOWARD AND
ACROSS THE MISSISSIPPI RIVER.

THE FRONT THEN BECOMES STATIONARY ACROSS NORTHERN IOWA/SOUTHERN
WISCONSIN AS THE NEXT WAVE KICKS IN FROM THE WEST AND TRANSITIONS
THE WESTERN PORTION OF THE FRONT BACK INTO A WARM FRONT.
CONVECTION WILL LIKELY REFORM ALONG AND NORTH OF THE FRONT AS IT
PUSHES BACK TO THE NORTH ACROSS MINNESOTA MONDAY NIGHT INTO
TUESDAY MORNING. WITH THE LOW LIFTING NORTH TOWARD LAKE SUPERIOR
AND THE TRAILING COLD FRONT STALLING OUT ACROSS EASTERN
MINNESOTA...THERE WILL BE SHOWER/THUNDERSTORMS LIKELY ALONG THIS
FRONT WITH WARM AND HUMID AIR OUT AHEAD OF IT IN THE WARM SECTOR.
THE 17.12Z NAM/GFS ARE IN FAIRLY GOOD AGREEMENT WITH GIVING THIS
FRONT A KICK TO THE EAST ON WEDNESDAY...BUT GIVEN THE SLOW MOVING
NATURE OF THIS FRONT ALONG WITH HIGH AMOUNTS OF MOISTURE AND
INSTABILITY THE MAIN THREAT FROM THIS IS WITH HEAVY RAINFALL AND
POSSIBLY FLOODING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
313 PM CDT SUN JUN 17 2012

THE COLD FRONT CLEARS THE REGION WEDNESDAY NIGHT INTO THURSDAY AS
A RIDGE OF HIGH PRESSURE SETTLES IN ACROSS THE UPPER MIDWEST.
CONFIDENCE IN THE FORECAST FADES BEYOND THIS FEATURE THOUGH AS THE
17.12Z GFS AND ECMWF GET OUT OF PHASE WITH EACH OTHER. IT LOOKS
LIKE THE FRONT THAT WILL LINGER ACROSS THE REGION THROUGH MIDWEEK
WILL DROP DOWN TO JUST SOUTH OF THE REGION FOR THE LATER PART OF
THE WEEK.  THE 17.12Z ECMWF KEEPS THE RIDGE AROUND INTO FRIDAY
WHILE THE GFS BRINGS A SYSTEM ALONG THIS FRONT THURSDAY NIGHT INTO
FRIDAY. THE FRONT THEN APPEARS TO LIFT NORTH FRIDAY NIGHT THOUGH
THE 17.12Z ECMWF QUICKLY SHUNTS IT BACK TO THE SOUTH ON SATURDAY
WHILE THE 17.12Z GFS TAKES IT NORTH.

&&

.AVIATION...THROUGH 06Z TUESDAY
1213 AM CDT MON JUN 18 2012

CONVECTION OVER MINNESOTA CONTINUES TO MOVE EAST-SOUTHEAST TOWARDS
THE AREA. STILL SOME QUESTION AS TO ITS IMPACT AT THE TAF SITES.
MOVEMENT WOULD TAKE MAIN COMPLEX THROUGH OR JUST NORTH OF KRST AND
POSSIBLY IF IT HOLDS TOGETHER KLSE. MAIN IMPACTS WILL BE FELT
BETWEEN 06Z-08Z. COULD BE A PERIOD OF MVFR CEILINGS IN THE WAKE OF
THE RAIN...BUT WILL THEN RETURN TO VFR. ONLY MENTIONED A SCATTERED
DECK AROUND 2K-3K FEET. NEXT QUESTION WILL BE CONVECTIVE POTENTIAL
AGAIN MONDAY AFTERNOON AND EVENING. MODELS CONSISTENT IN STALLING
FRONT OVER THE AREA WITH MORE CONVECTION DEVELOPING AFTER 21Z. DID
MENTION VCSH AFTER 21Z...WITH BETTER CHANCES FOR PRECIPITATION
THEN AFTER 03Z TUESDAY AS MOISTURE TRANSPORT INCREASES INTO THE
AREA.

&&

.HYDROLOGY...
313 PM CDT SUN JUN 17 2012

AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION THROUGH MIDWEEK
AS A FRONTAL BOUNDARY LINGERS ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. HEAVY RAIN WILL BE POSSIBLE WITH THE ROUND OF STORMS
TONIGHT...THOUGH THEY WILL BE FAIRLY QUICK MOVING AND WEAKENING AS
THEY TRACK TO THE EAST. THE STORMS ON MONDAY SHOULD BE MORE
SCATTERED...BUT AGAIN COULD PROVIDE SOME LOCALLY HEAVY RAINFALL
WITH THEM. THE BETTER POTENTIAL FOR WIDESPREAD FLOODING RAIN IS
FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT AS A SLOW MOVING COLD
FRONT MOVES THROUGH THE REGION. WHILE UNCERTAINTY IS STILL HIGH
ABOUT WHERE THE HEAVIEST RAINS WILL FALL...SOME RISES ON LOCAL
RIVERS WILL BE POSSIBLE ACROSS THE REGION INTO MIDWEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
313 PM CDT SUN JUN 17 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...RABERDING
HYDROLOGY....HALBACH
Hazardous weather outlook, Jun 17, 8:25 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SUN JUN 17 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
825 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL MINNESOTA THIS
EVENING AND ARE EXPECTED TO MOVE EAST-SOUTHEAST...AFFECTING AREAS
MAINLY NORTH OF THE INTERSTATE 90 CORRIDOR TONIGHT. THESE STORMS ARE
EXPECTED TO APPROACH SOUTHEAST MINNESOTA BETWEEN 10 PM AND 11 PM AND
THEN ACROSS THE REMAINDER OF THE AREA THROUGH 2 AM. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY AFTERNOON AND EVENING...THE THUNDERSTORMS CHANCES WILL
CONTINUE ACROSS THE AREA. A FEW OF THESE STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL
OR SOUTHERN MINNESOTA MONDAY EVENING...THEN MOVE NORTHEAST OVERNIGHT
INTO TUESDAY MORNING. THESE STORMS ALSO POSE A THREAT OF DAMAGING
WINDS AND LARGE HAIL...MAINLY NORTH OF INTERSTATE 90.

A COLD FRONT MOVING THROUGH ON WEDNESDAY PROVIDES ANOTHER SEVERE
WEATHER THREAT...HOWEVER DETAILS ON THIS DAY ARE STILL HARD TO
DISCERN. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY
BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS.

REPEATED HEAVY RAINFALL EVENTS FROM TONIGHT THROUGH WEDNESDAY NIGHT
WILL ENHANCE THE POSSIBILITY OF SOME FLOODING. ALTHOUGH HEAVY
RAIN WILL OCCUR THIS WEEK...THE SYSTEMS LOOK TO BE MOVING AND NOT
FAVORING ONE AREA. HOWEVER...HIGH RAINFALL RATES COULD CAUSE FLASH
FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK.

FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE
RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY
AND TUESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AROUND 11 PM TONIGHT IN
SOUTHEAST MINNESOTA AND THEN BETWEEN 11 PM AND 2 AM OVER THE
REMAINDER OF THE AREA NORTH OF INTERSTATE 90.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR MAY NEEDED ON MONDAY.

RRS/BAUMGARDT/ZT/BOYNE/JLR

In the hours before

Special weather statement, Jun 18, 12:01 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUN 18 2012

MNZ079-086-087-180600-
DODGE-OLMSTED-WABASHA-
1201 AM CDT MON JUN 18 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...OLMSTED AND
WABASHA COUNTIES...

AT 1200 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NEAR HASTINGS TO LE CENTER...MOVING SOUTHEAST AT 25 MPH. THIS
LINE OF THUNDERSTORMS WILL APPROACH NORTHERN DODGE...NORTHERN
OLMSTED AND WESTERN WABASHA COUNTIES AROUND 1 AM.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:29 PM CDTSevere Thunderstorm WarningARXTaylor31 min
Jun 18, 2:14 PM CDTSevere Thunderstorm WarningARXClark46 min
Jun 18, 1:25 AM CDTSevere Thunderstorm WarningARXWabasha50 min

Nearby

Areal Flood Advisories in Minnesota, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.